MAUDE Adverse Event Report: STRYKER SPINE-US XIA TITANIUM 4.5 EXTENDED CONNECTOR SMALL; PEDICLE SCREW SPINAL SYSTEM

STRYKER SPINE-US XIA TITANIUM 4.5 EXTENDED CONNECTOR SMALL; PEDICLE SCREW SPINAL SYSTEM
Catalog Number 48135103
Health Effect - Clinical Codes Injury (2348); No Code Available (3191)
Date of Event 08/01/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the extended connector was fractured in the patient's body.Revision surgery was completed to remove the fractured device, and a replacement was used.
 
Additional Manufacturer Narrative
Method: photo and x-ray review, product history review, complaint history review, nc/capa history review, labelling review, risk assessment result: the customer reported event was confirmed via photos and x rays provided by the rep.The device was not able to be located by the distributor and is unavailable for evaluation, however photos were provided showing the device fractured at the center shaft on one side, and then a second picture showing the device fractured into 2 pieces.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified the original surgery occurred in 2015, meaning the device was implanted for about 3 years.Review of the x rays showed that the construct was fixed at two upper thoracic levels and at 2 lumbar levels, with no additional fixation in between.The existing curve and the placement of the devices allowed for a large bending moment to exist within the non-fixed region, which can eventually cause a fatigue breakage of connector.The connector was not returned to verify this, however this is the most likely root cause.Patient post op activity level could have also contributed to the event.Capa was opened to house the investigation and resulting design change for this issue.New growth connector were introduced to reduce the occurrence of extended connector fracture.Conclusion: the potential root causes for the event includes fatigue breakage and patient post-op activity level.
 
Event or Problem Description

Brand Name
XIA TITANIUM 4.5 EXTENDED CONNECTOR SMALL
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7870642
Report Number0009617544-2018-00218
Device Sequence Number186929
Product Code MNH
UDI-Device Identifier04546540449580
UDI-Public04546540449580
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48135103
Device Lot Number129542
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/16/2018
Supplement Date Received by Manufacturer10/24/2018
Initial Report FDA Received Date09/12/2018
Supplement Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age12 YR